Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Reality of the zeros of an entire function and its derivatives


Authors: Simon Hellerstein, Li Chien Shen and Jack Williamson
Journal: Trans. Amer. Math. Soc. 275 (1983), 319-331
MSC: Primary 30D20; Secondary 30D30, 30D35
DOI: https://doi.org/10.1090/S0002-9947-1983-0678353-3
MathSciNet review: 678353
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1914 Pólya raised the problem of classifying the entire functions which together with all their derivatives have only real zeros. In earlier work Hellerstein and Williamson settled this problem for entire functions which are real on the real axis. We complete the classification in all cases and show that it is sufficient to consider the function and its first two derivatives.


References [Enhancements On Off] (What's this?)

  • [1] M. Ålander, Sur les fonctions entières qui ont tous leurs zéros sur une droit, C. R. Acad. Sci. Paris Sér. A-B 176 (1923), 158-161.
  • [2] A. L. Cauchy, Ouevres de Cauchy $ 2$ ième série, Tom XV, Gauthier-Villars, Paris, 1974. MR 0472451 (57:12151)
  • [3] A. Edrei, Meromorphic functions with three radially distributed values, Trans. Amer. Math. Soc. 78 (1955), 276-293. MR 0067982 (16:808d)
  • [4] W. K. Hayman, Picard values of meromorphic functions and their derivatives, Ann. of Math. (2) 70 (1959), 9-42. MR 0110807 (22:1675)
  • [5] S. Hellerstein, On the zeros of an entire function and its second derivative, Illinois J. Math. 19 (1966), 488-496. MR 0192049 (33:276)
  • [6] S. Hellerstein and J. Williamson, Derivatives of entire functions and a question of Pólya, Trans. Amer. Math. Soc. 227 (1977), 227-249. MR 0435393 (55:8353)
  • [7] -, Derivatives of entire functions and a question of Pólya. II, Trans. Amer. Math. Soc. 234 (1977), 497-503. MR 0481004 (58:1151)
  • [8] -, The zeros of the second derivative of the reciprocal of an entire function, Trans. Amer. Math. Soc. 263 (1981), 501-513. MR 594422 (81k:30036)
  • [9] S. Hellerstein and C. C. Yang, Half-plane Tumura-Clunie theorems and the real zeros of successive derivatives, J. London Math. Soc. (2) 4 (1972), 469-481. MR 0304661 (46:3793)
  • [10] B. Ja. Levin and I. V. Ostrovskii, On the dependence of the growth of an entire function on the distribution of the zeros of its derivatives, Amer. Math. Soc. Transl. (2) 32 (1963), 323-357.
  • [11] N. Nielsen, Handbuch der Theorie der Gammafunktion, Teubner, Leipzig, 1906; reprinted in Die Gammafunktion, Chelsea, New York, 1964.
  • [12] G. Pólya, Sur une question concernant les fonctions entières, C. R. Acad. Sci. Paris Ser. A-B 158 (1914), 330-333.
  • [13] -, Bemerkung zur theorie der ganzen Funktionen, Jahresber. Deutsch. Math.-Verein. 24 (1915), 392-400.
  • [14] J. Rossi, The reciprocal of an entire function of infinite order and the distribution of the zeros of its second derivative, Trans. Amer. Math. Soc. 270 (1982), 667-683. MR 645337 (83i:30039)
  • [15] E. C. Titchmarsh, The theory of functions, 2nd ed., Oxford Univ. Press, London, 1939.
  • [16] M. Tsuji, On Borel's directions of meromorphic functions of finite order. I, Tôhoku Math. J. (2) 2 (1950), 97-112. MR 0041224 (12:815e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30D20, 30D30, 30D35

Retrieve articles in all journals with MSC: 30D20, 30D30, 30D35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0678353-3
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society